View Full Version : ER vs CD, can someone explain the diff please?


Gamerchick
12-07-07, 12:12 PM
I can't seem to find any concrete info on what the difference is between CD and ER. Can anyone point me in the right direction please? I've heard capsule vs tablet, possibly absorption rates.

My son was on Methylin ER, the generic for Metadate ER. When the Dr called in the new script (we had to switch pharmacies because of military nonsense), it was filled for Metadate CD. I can't get a hold of the Dr, but this stuff is awful! He can't sit still at all. Not for dinner, homework, even things he really wants to do and has fun doing. He's doing terribly at school and at home. I'm trying to get in touch with her to change it back, but so far no luck. This is not at all the reaction he had on the Methylin ER.

From the info I can get though, there shouldn't be such a difference in them.

JR1973
12-10-07, 12:06 PM
ER = extended release. This is the same as Ritalin SR. It's an older form that is made from a waxy-type of pill to help slow down the release of medication. This form as the reputation of being the least reliable of all ADHD medications due to the inconsistent release pattern (sometimes it works OK, most of the time the pill doesn't release much at all).

CD = controlled dosage. Capsule containing (2) types of beads. The capsule release 30% of the medication immediately and 70% about 4 hours later. This is simliar to Ritalin LA except that uses a 50/50 split.

In theory the CD should work much better once you get the correct dose.

J

janyben
12-20-07, 10:44 AM
What about when opening the capsule to take with applesauce? Does that mean they are getting the dose all at once, and it's not time released??? We have to do this with my 7 year old.

JR1973
12-20-07, 11:50 AM
no, that is fine. The beads control the time release mechanism themselves, not the capsule.

J

QueensU_girl
12-20-07, 12:10 PM
What do you mean you can't get in touch with the doctor?

Like, for days?

If a Doc is n/a, they have to leave someone "on call".

In fact, there is a such thing as a "call schedule".

If this keeps up, I'd find a new Doc. Scary.

QueensU_girl
12-20-07, 12:15 PM
If your child is having an "adverse reaction" (increases in hyperactivity can be a sign of a toxic reaction or too high a dose):

(a) you can 'hold the meds' (not give them till you can get in touch with the MIA Doc), or
(b) you can call the pharmacist, too.

An increase of hyperactivity on a stimulant med in an ADD child needs looking into.

Gamerchick
01-06-08, 05:36 PM
Thank you for all the responses.
I did stop giving him the meds until I was able to get in touch with the Dr. A nurse actually, who merely relayed a message and made us an appt. While I would love to find a new Dr., one that I was actually able to get a hold of, I'm stuck with Tricare. Because we live near a military base, that's where we have to go for anything to be covered.

She did end up switching him back. I'm in the process of trying to find a civilian psychiatrist as maybe that would be easier than trying to deal with the base hospital and a civilian psychologist. Insurance will cover that at least, so we'll go from there.

Thank you again though